A.F. is a 72-year-old woman who sustained a right proximal femoral fracture secondary to a fall down eight concrete stairs outside a medical office building. She was on her way to see her physician for an annual checkup and lost her balance while stepping onto the top step. A.F. was transported and emergently admitted to the hospital for an open reduction internal fixation (ORIF) of the right femur. Physical therapy evaluation was initiated 24 hours after surgery. Upon chart review, the therapist noted that the operation report was unremarkable and the surgeon established non-weightbearing status on the right lower extremity. The anesthesia report showed the patient received balanced anesthesia of inhaled nitrous oxide for induction followed by desflurane and intravenous anesthetics including midazolam and fentanyl. Postoperatively, A.F. is receiving pain medications as needed. Upon evaluation, the therapist noted that A.F. was extremely difficult to arouse and very lethargic. Nursing reported that the patient had a restful evening and that she had not requested additional pain medication. The therapist made several unsuccessful attempts to sit A.F. at the edge of the bed. The therapist, with the assistance of three aides, transferred the patient dependently to a cardiac chair for slow mobilization to an upright posture. During this activity, A.F. was somnolent and unable to carry on a conversation with the therapist. The patient was transferred back to bed with the ceiling lift. After reading the therapist’s initial evaluation, the hospital discharge planner shared with the therapist that she felt that A.F. should likely be discharged to a skilled nursing facility. The therapist requested that any recommendation about discharge destination be deferred by at least one day.
Adverse effects from general anesthetics that often interfere with early therapeutic interventions include sedation and muscle weakness. Older adults or individuals with impaired drug metabolism and elimination mechanisms may continue to show physical and cognitive deficits such as hypotension, respiratory depression, ataxia, and confusion for several days after discontinuance of anesthetic agents. General anesthetics also depress mucociliary clearance, resulting in increased bronchial secretions and pooling of mucus in the lungs. This obstruction may result in atelectasis and respiratory infections. Pulmonary hygiene and early therapeutic activities that increase respiration depth and rate may help offset these effects. By providing early mobilization along with functional and balance activities, therapists may assist in the recovery of patients who have received general anesthesia.
Physical therapy practice has expanded to include rehabilitation in healthcare areas not previously encountered. Because of changing healthcare policies and current advances in surgical procedures, many patients undergoing minor surgery go home that same day. This can be problematic, especially when the patient requires physical therapy for immediate mobilization (crutch training, upright activity, etc). In addition, physical therapy is being conducted on patients in the intensive care unit (ICU), resulting in decreased hospital stays and improved physical function outcomes. As such, ...